Iowa, 2016Flood in Iowa, June 16 to 18, 2016
June 16 to 18, 2016 · NWS DMX · 1 event in 1 county or zone
Heavy rain throughout the middle of the month caused the Cedar River at Cedar Falls to go into flood briefly.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain throughout the middle of the month caused the Cedar River at Cedar Falls to go into flood briefly.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 16, 2:09 PM CST, 2 hours 2 minutes earlier.
Area forecast discussion, Jun 16, 2:09 PM CST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
309 PM CDT THU JUN 16 2016
.SHORT TERM.../Tonight/
Issued at 309 PM CDT Thu Jun 16 2016
Upper ridge continues to build across the central US, with boundary
set up to the west where moisture push is located in return flow
around the area of high pressure. Higher res models were trying to
bubble up some convection in vicinity of the boundary this evening,
but soundings indicating large cap in place. Therefore have removed
the slight chance pops for the southwest.
.LONG TERM.../Friday through Thursday/
Issued at 309 PM CDT Thu Jun 16 2016
Some overnight storms possible across the Dakotas could move down
the moisture gradient toward the western CWA into Friday. However
boundary begins to move west a bit, and if the activity nears the
state expect it to stay to west of the CWA. With the temperatures
remaining cooler today with the northeast flow and boundary
further west, have opted to keep temps a bit cooler for Friday and
Saturday with the heat returning for Sunday as the thermal ridge
builds back eastward. Still potential for heat headlines into
Sunday as the dewpoints increase as southerly flow shoves moisture
back into the state. The southerly flow picks up ahead of the cold
front expected to drop through the state late Sunday night through
Monday night as the upper ridge breaks down. This will bring a
return of precipitation chances with the cold frontal passage.
More seasonal temperatures expected into next week, with dry
conditions returning as the the upper ridge builds back northward
into the western and central US into the middle of next week.
&&
.AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/
Issued at 1233 PM CDT Thu Jun 16 2016
VFR conditions are expected through the TAF period with light
northerly winds gradually veering to the SE by the end of the
period.
&&
.DMX Watches/Warnings/Advisories...none.
&&
SHORT TERM...Beerends
LONG TERM...Beerends
AVIATION...Skow
Hazardous weather outlook, Jun 16, 2:11 PM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
311 PM CDT THU JUN 16 2016
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-171000-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
311 PM CDT THU JUN 16 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
HOT AND HUMID CONDITIONS ARE POSSIBLE ACROSS PORTIONS OF CENTRAL
IOWA SUNDAY. HEAT INDEX VALUES COULD APPROACH 100 DEGREES.
THUNDERSTORM CHANCES RETURN LATE SUNDAY NIGHT INTO MONDAY NIGHT.
AT THIS TIME A FEW SEVERE STORMS WILL BE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
MJB
Flood, Black Hawk
- When
- June 16, 4:11 PM CST to June 18, 6:55 PM CST
- Where
- Black Hawk County, 1.23 mi NE of (Alo)waterloo Muni A to 0.69 mi W of Boies
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.560, -92.380
The Cedar River at Cedar Falls crested at 89.4 feet on 17 June 2016 at 2:00 pm CDT.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Dakota, June 16 to 17, 2016$52 million · 3.25 in hail · 27 events
- Tornado and Flash Flooding in Pennsylvania, June 16 to 17, 20161 injured · $600,000 · EF0 · 32 events
- Hail and Damaging Winds in Virginia, June 16, 20163 in hail · 116 events
- Hail and Damaging Winds in Virginia, June 16, 2016$135,000 · 2 in hail · 50 events
- Hail and Damaging Winds in Virginia, June 16, 2016$181,000 · 1 in hail · 31 events
- Hail and Damaging Winds in Georgia, June 16 to 17, 2016$147,000 · 1.75 in hail · 22 events
- Hail and Damaging Winds in Ohio, June 16, 2016$156,000 · 1 in hail · 12 events
- Damaging Winds in Pennsylvania, June 16, 2016$140,000 · 50 kt wind · 7 events
- Damaging Winds in Alabama, June 16 to 17, 2016$58,000 · 65 kt wind · 21 events
- Hail and Damaging Winds in Florida, June 16 to 17, 2016$32,000 · 1.25 in hail · 33 events
- Tornado and Damaging Winds in West Virginia, June 16, 2016$68,000 · EF0 · 9 events
- Hail and Damaging Winds in West Virginia, June 16, 2016$15,000 · 2.1 in hail · 30 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633598.